Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

April 18, 2004Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 7:12 PM CDT for Clay County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:12 PM CDT (00:12 UTC)
Expired
Apr 18, 2004, 8:15 PM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS53 KFSD 190012
SVRFSD
IAC041-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 815 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF FOSTORIA
  TO 17 MILES WEST OF ROYAL...OR FROM 11 MILES SOUTHWEST OF SPIRIT
  LAKE TO 22 MILES EAST OF ORANGE CITY...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVERLY AROUND 720 PM CDT
  FOSTORIA AROUND 725 PM CDT
  ROYAL AROUND 735 PM CDT
  SPENCER AROUND 740 PM CDT
  GREENVILLE AROUND 755 PM CDT
  WEBB AROUND 805 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4325 9537 4293 9540 4293 9497 4325 9492

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 3:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004

.DISCUSSION...

ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.

ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.

ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.

&&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 7:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     NORTH SIOUX CITY        42.54N 96.50W
04/18/2004  60 MPH           UNION              SD   FIRE DEPT/RESCUE

&&

CPJ
Local storm report, Apr 18, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             STORDEN                 44.04N 95.32W
04/18/2004  1.00 INCH        COTTONWOOD         MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     WESTBROOK               44.04N 95.43W
04/18/2004  75 MPH           COTTONWOOD         MN   TRAINED SPOTTER

0617 PM     TSTM WND GST     STORDEN                 44.04N 95.32W
04/18/2004  75 MPH           COTTONWOOD         MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WILDER                  43.83N 95.21W
04/18/2004  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 7:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             SIOUX CENTER            43.08N 96.17W
04/18/2004  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             ARCHER                  43.11N 95.74W
04/18/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

0709 PM     TSTM WND GST     ARCHER                  43.11N 95.74W
04/18/2004  60 MPH           OBRIEN            IA   TRAINED SPOTTER

&&

JRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:54 PM CDTSevere Thunderstorm WarningFSDBuena Vista36 min
Apr 18, 7:56 PM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Apr 18, 8:01 PM CDTTornado WarningFSDWoodbury29 min
Apr 18, 8:19 PM CDTSevere Thunderstorm WarningFSDIda26 min
Apr 18, 8:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.